To the Editor.—
Hanson,1 in his interesting review of dermatitis related to nutritional deficiency that appeared in the October 1992 issue of the Archives, points out that signs of zinc deficiency can be largely reversed by giving essential fatty acids, and he mentions the clinical similarity between the rashes of glucagonoma syndrome, acrodermatitis enteropathica, and the newly recognized dermatitis associated with cystic fibrosis.The suggestion that these eruptions may be related to zinc, protein, and essential fatty acid deficiency is supported by two recent British case reports.2,3 In the first case report, a 46-year-old woman with malignant glucagonoma developed necrolytic migratory erythema, which rapidly cleared with omega-3 essential fatty acids (Maxepa, 10 capsules daily) There was a concomitant improvement in her general well being. The skin remained clear until the omega-3 fatty acids were no longer administered, when the rash recurred. The rash cleared again when the omega-3
Burton JL. Zinc and Essential Fatty Acid Therapy for Necrolytic Migratory Erythema. Arch Dermatol. 1993;129(2):246. doi:10.1001/archderm.1993.01680230136024
* * SCHEDULED MAINTENANCE * *
The JAMA Network Sites will be conducting routine maintenance from 10/20/2017 through 10/21/2017. During this window access to content and authentication may be intermittently available. The JAMA Store will be completely unavailable during the maintenance window.